Wyoming, 2019

High Wind in Wyoming, January 30, 2019

January 30, 2019 · NWS CYS · 3 events in 3 counties and zones

High winds were felt across the wind prone areas of southeast Wyoming on the 30th. Most locations had sustained winds around 40 mph with several gusting into the upper 50s.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds were felt across the wind prone areas of southeast Wyoming on the 30th. Most locations had sustained winds around 40 mph with several gusting into the upper 50s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 29, 10:35 PM MST, 4 hours 10 minutes earlier.

Area forecast discussion, Jan 29, 10:35 PM MST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1035 PM MST Tue Jan 29 2019

.SHORT TERM...(Tonight - Thursday)
Issued at 333 PM MST Tue Jan 29 2019

A quiet period of weather overall across southeast Wyoming and the
western Nebraska Panhandle over the next 24-48 hours, but we could
be dealing with strong winds from late tonight through early Thurs
over the southeast Wyoming wind corridors. 850 & 700 millibar CAG-
CPR gradients climb to around 50 meters after around 09z Wednesday
and remain elevated through at least 12z Thursday. This appears to
be quite marginal for strong winds, but 45-50 knot flow in the 700
to 800 millibar layer coupled with modest subsidence could support
an occasional 50 knot wind gust at ARL/VDW/BRX. High Wind Warnings
remain in effect from 2 AM MST tonight until 5 AM MST Thursday.

Otherwise, not a whole lot to discuss as dry/northwest flow begins
to take over the region. No precipitation is expected through Thu,
with a slow moderation in temperatures possibly returning into the
upper 40s/low 50s by Thursday afternoon.

.LONG TERM...(Thursday Night - Tuesday)
Issued at 333 PM MST Tue Jan 29 2019

Mild and dry weather expected over the CWA Friday through Saturday
as an upper ridge translates east across the region. Warmest day
looks to be Saturday with max temps in the 50s over the plains
though Friday will be pretty close to that as well. A return to
cooler and more unsettled weather begins Sunday as an upper trough
swings across the central Rockys bringing a round of rain and snow
to much of the CWA. Short break Sunday night into Monday before
the next upper system approaches the CWA late Monday.

&&

.AVIATION...(For the 06Z TAFS through Wednesday evening)

VFR conditions expected over southeast Wyoming and western Nebraska
with intervals of midlevel clouds possible over far western Nebraska
due to a stalled arctic front.  Low level wind shear likely at KLAR
and KCYS after 09z up until 18z due to increasing winds just off the
surface. These winds should gradually mix to the surface late in the
morning with gusts up to 30 knots possible across the southeast
Wyoming terminals.

&&

.FIRE WEATHER...
Issued at 305 AM MST Tue Jan 29 2019

Main fire weather concern over the next few days will be the low
humidity values each afternoon across the High Grassland Plains
of Southeast Wyoming and Nebraska Panhandle. Humidity values
will fall into the 20 to 30 percentiles each afternoon while
west to northwest winds of 20 to 30 mph occur. Temperatures will
be cold today with below normal readings but temperatures will
increase through the end of the week and weekend with dry
conditions. Winds will increase upwards of 35 to 45 with gusts to
65 mph at times in the wind prone areas early Wednesday through
Thursday morning.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 2 AM Wednesday to 5 AM MST Thursday for
     WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...CLH
LONG TERM...RE
AVIATION...TJT
FIRE WEATHER...JSA
Hazardous weather outlook, Jan 29, 3:54 AM MST, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
354 AM MST Tue Jan 29 2019

WYZ101>119-301100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
354 AM MST Tue Jan 29 2019

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Wind chills of minus 20 to minus 10 degrees below zero will be
likely again overnight into early Wednesday morning for portions
of the Laramie Valley to into the lower elevations around the
Snowy and Sierra Madre Mountains. Caution is advised if any
outdoor recreation or travel is planned in this area.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A High Wind Warning is in effect from early Wednesday morning
through Thursday morning for wind prone areas near Bordeaux,
Arlington, and into the I-80 summit to foothills region. Wind
gusts of 55 to 65 mph will be possible in these locations.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-301100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
354 AM MST Tue Jan 29 2019

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 30, 2:45 AM MST to 9:40 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Wyoming Department of Transportation sensor along Interstate 80 near Cooper Cove or seven miles east-southeast of Arlington measured the reported wind gust. Several other sites had sustained winds around 40 mph with others gusting into the upper 50s.

High Wind, South Laramie Range

When
January 30, 6:10 AM MST to 5:00 PM MST
Where
South Laramie Range forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor five miles east of Tie Siding averaged the sustained wind over the course of an hour. A nearby Wyoming Department of Transportation sensor had gusts into the upper 50s.

High Wind, South Laramie Range Foothills

When
January 30, 8:15 AM MST to 9:15 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Unknown
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Union Pacific Railroad sensor fourteen miles west-southwest of Cheyenne averaged the reported sustained wind over the course of an hour.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 801685, 801687, 801688.